Alert archive / Arizona / Flash Flood Warnings in 2007
Flash Flood Warning 15, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2007, 2:47 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2007, 2:47 PM MST (21:47 UTC)
- Expired
- Jul 23, 2007, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Whole counties
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:20 PM MST | FLASH FLOOD | Carefree, AZ | 1.5 INCHES OF RAIN. VISIBILITY LESS THAN 1/4 MILE. STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 232150 FFWPSR AZC013-240045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 247 PM MST MON JUL 23 2007 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES NORTH SCOTTSDALE...CAVE CREEK...AND CAREFREE. * UNTIL 545 PM MST * AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS...PRODUCING HEAVY RAIN...IN THE CAVE CREEK AND CAREFREE AREAS. RAINFALL AMOUNTS OF UP TO TWO INCHES WILL BE POSSIBLE IN THE WARNED AREA. FLASH FLOODING OF CAVE CREEK AND ITS TRIBUTARIES WILL BE LIKELY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK AND SEVEN SPRINGS. THIS ALSO INCLUDES THE CAVE CREEK COMPLEX BURN AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3405 11214 3368 11187 3367 11132 3400 11147 $$ MB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:35 PM MST, 12 minutes earlier.
Area forecast discussion, Jul 23, 2:35 PM MST, 12 minutes before
AZZ020>028-CAZ030>033-240000- AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 235 PM MST MON JUL 23 2007 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN UPPER LEVEL SYSTEM AND ABUNDANT MOISTURE IN THE ATMOSPHERE WILL COMBINE TO PRODUCE AN INCREASE IN THUNDERSTORM ACTIVITY THIS AFTERNOON INTO TONIGHT...MAINLY OVER SOUTH CENTRAL AND SOUTHWEST ARIZONA. SOME OF THE THUNDERSTORMS COULD BE SLOW MOVERS...MEANING THERE WILL BE AN INCREASED POSSIBILITY FOR FLASH FLOODING. INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND AS VERY MOIST AIR REMAINS OVER THE REGION. && .SHORT TERM... TODAY THROUGH WEDNESDAY... TODAY LOOKS TO BE A LITTLE MORE ACTIVE THEN YESTERDAY...WITH A FEW SHOWERS AND STORMS ALREADY FIRING SOUTHEAST OF OUR FORECAST AREA IN SOUTHERN PINAL COUNTY. 12Z GFS SEEMS TO HAVE INITIALIZED THIS FAIRLY WELL...WITH VORT LOBE AND 7H OMEGA. EARLIER DISCUSSION INDICATED THAT GFS WAS THE MODEL OF CHOICE AND THIS APPEARS TO STILL BE THE CASE. MODEL SHOWS ACTIVITY AREA OF UV REMAINING OVER SOUTHERN GILA THROUGH AFTERNOON AND INCREASE IN UV AND PRECIP ACROSS THE CENTRAL PORTION OF MARICOPA COUNTY BY EVENING. MORNING SOUNDING AND PSR SHOWS WEAK UPPER LEVEL FLOW AT ALL LEVELS...VARYING FROM THE SOUTHWEST TO SOUTHEAST. PWAT VALUES HAVE INCREASED TO NEAR 2 INCHES. THIS WITH WEAK WINDS WILL THAT CELLS THAT DO DEVELOP THIS AFTERNOON AND EVENING COULD RESULT IN HEAVY PRECIPITATION AND THE POTENTIAL FOR FLASH FLOODING. TWEAKED CLOUD COVER...POPS...WEATHER...AND QPF IN GRIDS FOR FIRST AND SECOND PERIOD...THOUGH NO MAJOR CHANGES ATM. EARLIER DISCUSSION FOLLOWS... SUNDAY WAS RELATIVELY QUIET ACROSS THE CWA...THOUGH AREAS OF NORTHWEST MARICOPA AND LA PAZ COUNTIES RECEIVED THERE FIRST BOUT OF SUMMER RAINFALL. LATEST SATELLITE TRENDS SHOW SLOWLY DYING CONVECTION OVER FAR SE AZ...WITH PARTLY TO MOSTLY CLOUDY SKY ELSEWHERE. PREFER THE GFS MODEL FOR THIS PACKAGE. THE NAM HAS NOT BEEN ABLE TO PROPERLY INITIALIZE THE SMALL VORT LOBE OVER NE AZ. LOOKING AT THE 06Z RUN THAT CAME IN...THE NAM DEVELOPED 1.5 OF PRECIP NEAR SHOW LOW FROM 06Z-09Z...WHICH OBVIOUSLY DID NOT OCCUR. SO ESSENTIALLY THE REST OF THE RUN IS GARBAGE AND OF LITTLE USE SINCE ALL THAT PRECIP WILL AFFECT THE REST OF THE RUN. GFS IS LOOKING MUCH CLEANER...AND HAS BEEN DOING OK THE PAST FEW NIGHTS...SO PREFER IT. MID/UPPER LEVEL LOW NEAR 30N 120W WILL BE MOVING TO THE N/NE THROUGH THE DAY TODAY. MEANWHILE...ANTICYCLONE OVER THE GOC WILL REMAIN IN PLACE. THIS WILL CAUSE SELY FLOW BETWEEN THE TWO SYSTEMS...WHICH BEGINS TO DIVERGE OVER OUR CWA. THIS SHOULD PROMOTE THE DEVELOPMENT OF CONVECTION ACROSS THE AREA THIS AFTERNOON. A WEAKNESS IN THE RIDGE AXIS TO THE NORTHEAST SHOULD ALSO HELP CONVECTION OVER THE RIM. MOISTURE SHOULDN/T BE AN ISSUE AS PWAT CONTINUE TO HOVER BETWEEN 1.5 AND 2 INCHES OVER THE DESERTS. OVERALL EXPECTING IT TO BE MORE OF AN UP DAY...AND ATTEMPTED TO REFLECT THAT IN THE GRIDS. STORM MOVEMENT OVER THE EASTERN HALF OF THE CWA /MARICOPA AND SRN GILA COUNTIES/ LIKELY WON/T BE THAT GREAT. WE/VE ALREADY BEEN SEEING SOME FLASH FLOODING OVER THE WEEKEND. THAT THREAT WILL CONTINUE TODAY...AND WILL HIGHLIGHT THAT IN THE HAZARDOUS WEATHER OUTLOOK. TUESDAY COULD BE ACTIVE AGAIN AS WELL AS UPPER LEVEL AIRFLOW REMAINS CONDUCIVE TO STORM DEVELOPMENT. STEERING FLOW OVER THE ERN CWA BECOMES ORIENTED A BIT MORE FROM THE NE...WHICH IS FAVORABLE FOR CONVECTION TO MOVE OFF THE RIM AND INTO THE LOWER ELEVATIONS. BUT WE/LL HAVE TO WAIT AND SEE HOW TODAY PLAYS OUT TO GET A GOOD HANDLE ON TUESDAY. PATTERN BECOMES A LITTLE LESS FAVORABLE BY WEDNESDAY...SO HAVE TRENDED BACK TOWARD POPS THAT ARE SLIGHTLY HIGHER THAN CLIMO. YESTERDAY WAS THE FOURTH DAY OF AT OR BELOW NORMAL TEMPERATURES AT KPHX...THIRD AT KYUM. MAX TEMPERATURES SHOULD REMAIN AT OR BELOW NORMAL THROUGH THE FORECAST PERIOD DUE TO THE HIGH LEVELS OF LOW LEVEL MOISTURE...SAME WITH MIN TEMPS BUT DUE TO CONVECTIVE OUTFLOW. && .LONG TERM... WEDNESDAY NIGHT THROUGH SUNDAY... MID/UPPER LEVEL HIGH OVER THE HIGH PLAINS BEGINS TO MIGRATE SOUTHWARD BY LATE IN THE WEEK...TOWARD NORTHERN AZ BY THE WEEKEND. STEERING FLOW WILL MAINTAIN AN ELY COMPONENT OVER THE CWA THROUGH THE PERIOD. POPS FROM DAY TO DAY WILL REALLY DEPEND ON FAVORABLE UPPER LEVEL FEATURES WHICH CAN/T BE DETERMINED AT THIS TIME AND PREVIOUS DAYS CONVECTIVE COVERAGE. APPEARS THAT THE HIGH PWAT VALUES WILL REMAIN IN PLACE INTO THE WEEKEND. THEREFORE...HAVE KEPT WITH POP VALUES THAT ARE ABOVE CLIMO. TEMPERATURES WILL CONTINUE TO REMAIN AT OR BELOW NORMAL. && .AVIATION... JULY 23 2135 UTC (JULY 23 1435 MST) KPHX TAF UPDATED FOR WIND SHIFT OUT OF THE NORTH/NORTHWEST AROUND 2230 UTC AT 15 KTS WITH GUSTS TO 25KTS. COMPLICATED SITUATION AT HAND...STRONG THUNDERSTORMS TO THE NORTH/NORTHWEST OF KDVT ARE MOVING NORTHWARD...BUT STRONG OUTFLOW FROM THESE STORMS WILL LIKELY HOLD TOGETHER AS IT MOVES SOUTHWARD THROUGH THE VALLEY. DIFFICULT TO TIME WHEN WINDS WILL SHIFT BACK AROUND TO THE SOUTHEAST...AS GENERAL STORM MOTION...STEERING FLOW...AND INCOMING CONVECTION ARE ALL CURRENTLY SOUTHEAST OF KPHX/KIWA. PREVIOUSLY MENTIONED... ACTIVE AFTERNOON WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH SHOWERS AND THUNDERSTORMS CONTINUING OVER NORTHERN...EASTERN...AND SOUTHERN ARIZONA. ISOLATED THUNDERSTORMS WITHIN 10-30NM OF KPHX AND KIWA WILL CONTINUE THROUGH 0000 UTC BEFORE MOVING CLOSER TO THE TERMINAL AIRFIELDS. THERE IS A 50% CHANCE OF THUNDERSTORMS...WITH PERIODS OF BRIEF HEAVY RAIN AND POSSIBLE REDUCTION IN VISIBILITY AT KPHX AND KIWA BETWEEN 0000 AND 0200 UTC. AFTER 0200 UTC...WELL KEEP SHOWERS IN THE FORECAST...BUT ISOLATED THUNDER IS STILL POSSIBLE WITHIN THE VICINITY (10-20NM) OF KPHX AND KIWA. GENERAL STORM MOTION WILL BE FROM THE SOUTH/SOUTHEAST TO THE NORTH/NORTHWEST. SEVERAL WIND SHIFTS ARE LIKELY THIS EVENING...THE FIRST OF WHICH OUT OF THE NORTH/NORTHWEST (AS MENTIONED ABOVE). WINDS WILL LIKELY SHIFT BACK OUT OF THE SOUTHEAST LATER THIS EVENING...BUT TIMING IS TRICKY. WILL CONTINUE TO CLOSELY MONITOR STORM DEVELOPMENT...AND ISSUE TAF AMENDMENTS AND AVIATION DISCUSSION UPDATES AS NEEDED. SOME STORMS MAY REACH AS FAR WEST AS KYUM/KBLH...BUT SHOULD REMAIN EAST OF KIPL. CONFIDENCE IS HIGH ENOUGH AT THIS POINT TO INCLUDE THE MENTION OF ISOLATED CB AT KBLH...BUT WILL HOLD OFF AT KYUM/KIPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... JULY 23 1010 UTC (JULY 23 310 MST) AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY THROUGH AT LEAST FRIDAY...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY ACCOMPANY SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATEST ACROSS FIRE WEATHER ZONES 133 AND 132...BUT SCATTERED STORMS COULD PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. GIVEN LIGHT UPPER LEVEL STEERING WINDS AND INCREASED DEEP MOISTURE OVER THE REGION THROUGH MUCH OF THE WEEK...WIDESPREAD HEAVY RAINS AND FLASH FLOODING WILL BE A CONCERN. DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES ACROSS THE DESERT FLOOR WITH VERY GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME GUSTY AT TIMES IN THE AFTERNOONS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...MCLANE LONG TERM...INIGUEZ AVIATION...WANEK FIRE WX...ROGERS
Hazardous weather outlook, Jul 23, 5:20 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 520 AM MST MON JUL 23 2007 AZZ022>024-027-028-241200- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 520 AM MST MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OVER CENTRAL ARIZONA THIS AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-241200- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 520 AM MST MON JUL 23 2007 /520 AM PDT MON JUL 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THIS AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ
In the hours before
Local storm report, Jul 23, 11:41 AM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1141 AM MST MON JUL 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLASH FLOOD 30 NNE GLOBE 33.78N 110.55W
07/23/2007 GILA AZ LAW ENFORCEMENT
LARGE BOULDERS WASHED ONTO U.S. HWY 60 / STATE ROUTE 77.
ROAD CLOSURE REPORTED BY LOCAL MEDIA AROUND 1120 AM MST.
&&
DGThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:07 AM MST | Flash Flood Warning | PSR | Gila | 113 min |
| Jul 23, 3:26 PM MST | Flood Watch | PSR | 5 hr | |
| Jul 23, 3:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 23, 3:52 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 23, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 62 min |
Nearby
Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.